Ecstasy (also known as MDMA or Molly) is a powerful drug packed into a tiny pill. Each dose changes critical systems throughout your body, including those that regulate your body temperature and heartbeat. Take too much, and you can overdose.
Are you or someone you know struggling with addiction?
Dealers often pack their pills with other addictive drugs, such as methamphetamine, bath salts, or fentanyl. These additions lower their costs while ensuring customers buy a more addictive drug they’ll need more of.
Tainted drugs come with even higher overdose risks, but understanding which pills are pure and which are not is impossible without a laboratory’s help. Because of this, an overdose after taking ecstasy pills is not uncommon.
Can You Overdose on Ecstasy?
People can and do overdose on ecstasy. The pills may look small, colorful, and harmless, but they cause large and unpleasant changes throughout your body.
Your cells use serotonin to regulate core functions, including your body temperature and heart rate. Take too much, and you can get so hot that your organs fail. Without treatment, an ecstasy overdose can be fatal.
Experts have known about ecstasy overdose for decades. For example, between 1996 and 2002 in England and Wales, 202 people died due to ecstasy abuse. More than 85 percent of those overdose fatalities were caused by MDMA alone.
But the number of people dying from MDMA overdoses is increasing. In 2019, more than 16,000 Americans died due to overdoses involving drugs like ecstasy, a 28 percent increase from 2018.
As dealers add other chemicals to their drugs, overdose rates are rising accordingly. While ecstasy you might buy in the 1990s could potentially cause an overdose, it wasn’t likely. Today, the risk has gone up exponentially.
How Much Ecstasy Can Make You Overdose?
It’s nearly impossible to determine how much ecstasy can make you overdose. Far too many factors are involved in how your body processes and eliminates the drug. In general, the more you take, the higher your risk.
But sometimes, taking just one pill contaminated by something else could cause an overdose. These two examples demonstrate that risk:
- In June 2022, three high school students in Los Angeles bought drugs they thought were ecstasy. In reality, those pills contained fentanyl. All three were found unconscious, and one suffered a significant brain injury.
- In August 2022, officials in Florida warned that many drugs they seized, including MDMA, were contaminated with the synthetic drug eutylone. Researchers don’t know much about this substance, as it’s very new and relatively untested. But it’s strong enough to cause an overdose, and the damage caused could be significant.
There’s no safe dose of ecstasy that can remove all overdose risks. It’s impossible to calculate that number.
Signs & Symptoms of an Ecstasy Overdose
A traditional ecstasy overdose involves the following symptoms:
- Blurry vision
- Inability to speak clearly
- Muscle tremors
- Racing heart
- Severe headaches
People experiencing an overdose caused by an added substance can have a variety of symptoms, depending on what’s in the dose they took. And users never truly know what is in an ecstasy pill they purchase on the street.
Overdose Risk Factors
While anyone can experience a life-threatening reaction to ecstasy, it’s more common in people who share core characteristics.
Overdose is more common in people who do the following:
- Take multiple doses in one sitting
- Use the drug in party situations, losing track of their doses
- Buy the drug from dealers
- Have poor underlying health
Using the drug in party situations is especially dangerous. When you’re in a hot and crowded room, you may write off overdose symptoms as a symptom of poor air conditioning. You may not recognize the true cause of your discomfort until your symptoms are severe.
What Happens When You Overdose on Ecstasy?
Ecstasy works on the body’s serotonin system, which regulates your core temperature. Experts say that most people who overdose on ecstasy have body temperatures of 106.7 degrees or higher, and they often have multi-system organ failure.
People who take tainted ecstasy have symptoms caused by the additive, which can vary depending on what their dealers added to their drugs. Their problems are harder to predict, and this makes them harder to treat.
What to Do if You or Someone You Know Is Overdosing
Staying calm is one of the most important things you can do in an overdose situation. Don’t panic, run, or scream. Instead, find a cool and quiet place to assess your next steps.
Since ecstasy is so powerful and dangerous, any overdose should prompt a call to 911. Tell the operator where you are, what’s happening, and what you’re experiencing right now.
If you’re overdosing, ask someone to stay with you until help arrives. If you’ve found someone who is overdosing, follow the 911 operator’s instructions and stay with them until you’re told it’s safe to leave. Once medical personnel arrive, they will treat the specific symptoms present, but give them as much information as possible to help.
- Death Rates From Ecstasy (MDMA, MDA) and Polydrug Use in England and Wales 1996-2002. (October 2003). Human Psychopharmacology.
- Other Drugs. (November 2021). Centers for Disease Control and Prevention.
- After Three Teens Overdose, School Districts Warn of Fentanyl-Laced Ecstasy Pills. (June 2022). Los Angeles Times.
- Florida Leads the Nation in Overdose Deaths Involving the Synthetic Bath Salt Eutylone. (August 2022). WUSF Public Media.
- Ecstasy. Los Angeles County Public Health.
- Acute Toxic Effects of Ecstasy (MDMA) and Related Compounds: Overview of Pathophysiology and Clinical Management. (April 2006). British Journal of Anesthesia.
- What to Do In an Emergency. Frank.
- 3,4-Methylenedioxy-Methamphetamine Toxicity. (September 2022). StatPearls.
- How to Manage MDMA Toxicity. (February 2019). EMResident.
- Deaths From PMMA-Contaminated Ecstasy: A Coordinated Multi-Agency Public Health Response. (October 2015). BC Medical Journal.